Hi, I was pregnant so I did an oral abortion by taking misoprostol under clinical observation. I bled for 15 days after I took the second pill. It?s been a month since I took the first pill. My period has not yet started. When will it start?
Misoprostol is a widely available inexpensive oral medication usually marketed as Cytotec in the United States for the prevention of gastro intestinal ulcer disease. It can also be used alone to induce an abortion and a variety of regimens have been studied. It is widely used in countries where legal abortion is not available. Misoprostol is also administered vaginally and under the tongue.
Misoprostol is a prostaglandin analog that acts directly on the uterus and cervix to soften and dilate the cervix stimulate uterine contractions. It can also cause systemic prostaglandin effects such as nausea, vomiting, diarrhea, and temporary elevation of body temperature.
Research results for a variety of early abortion regimens using misoprostol have been reported; most involve multiple doses. One study of 800 micrograms administered vaginally and repeated at 24-hour intervals for a total of 3 doses, found 92% effectiveness in inducing complete abortion. [Esteve-Contraception-1999] [Pymar; Am J. Obstet Gynecol-2000]
I hope that you are under the care of a clinician. The above information may be of help to you but it is no substitute for your communicating with your doctor, nurse practitioner or clinician.
Most women who successfully terminate a pregnancy have a period within a month.
Key Words: pregnant, oral abortion pill, Misoprostol, clinical observation, bleed, period, multiple doses, effectiveness, uterus, cervix
Posted 8-2007, Updated 2-12-2009